New Jersey, 2007

Winter Weather in New Jersey, January 21 to 22, 2007

January 21 to 22, 2007 · NWS PHI · 12 events in 12 counties and zones

A low pressure system that passed well to the south of New Jersey helped produce light snow across central New Jersey and a wintry mix of precipitation across southern New Jersey to the south of Burlington County. Snowfall accumulations were generally an inch or less and ice accretions were just a couple of hundredths of an inch.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that passed well to the south of New Jersey helped produce light snow across central New Jersey and a wintry mix of precipitation across southern New Jersey to the south of Burlington County. Snowfall accumulations were generally an inch or less and ice accretions were just a couple of hundredths of an inch. Untreated roads were very hazardous as air temperatures were below freezing throughout the event. The only reported fatal accident occurred in a location where precipitation fell as snow. Snow began falling around 6 p.m. EST on the 21st. South of Burlington County, as warmer air moved in aloft, the snow changed to freezing rain and sleet after midnight EST on the 22nd. Precipitation ended around 5 a.m. EST on the 22nd. |In Burlington County, in New Hanover Township, a 21-year-old male died. He lost control of his vehicle on the northbound lane of Cookstown-Browns Mills Road, drove off the road and crashed into a wood fence. Actual snow accumulations included 2.2 inches in Cape May (Cape May County), 1.0 inch in West Deptford (Gloucester County), 0.8 inches in New Lisbon (Burlington County) and Toms River (Ocean County), 0.7 inches in Wrightstown (Burlington County), 0.5 inches in Absecon (Atlantic County), the Atlantic City International Airport, Seabrook (Cumberland County) and Winslow (Camden County) and 0.4 inches in Pittsgrove (Salem County). |The precipitation was caused by a low pressure system that developed along the western Gulf Coast on the 20th. The low pressure system moved northeast (around Noon EST on the 21st, it was located along the Alabama and Mississippi border) and a secondary low pressure system formed on its warm front over eastern North Carolina overnight on the 21st. The secondary low pressure system became the primary low and moved quickly eastnortheast off of the North Carolina coast during the morning of the 22nd. Another low pressure system moved through the Ohio Valley on the 21st before it weakened and dissipated that night. This low though was able to pump in warmer air aloft and help change the precipitation over to sleet and freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 21, 2:55 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jan 21, 2:55 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
255 PM EST SUN JAN 21 2007

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
THE MOST INTERESTING FEATURE IN THE SHORT TERM WILL BE THE
ADVISORY SNOW EVENT ON TAP FOR TONIGHT. MUCH OF THE PRECIPITATION
WITH THE UPCOMING SYSTEM WILL BE SNOW, BUT FREEZING DRIZZLE ALSO
LOOKS TO BE ANOTHER LIKELY PRECIPITATION TYPE FOR ALL AREAS. WE
HAVE COORDINATED WITH OUR SURROUNDING OFFICES AND HAVE EXPANDED
THE ADVISORY OUT TO ALL AREAS STARTING AT 6 PM. THIS WILL COVER
ANY FREEZING DRIZZLE OCCURRENCE ANYWHERE OVERNIGHT. MUCH OF THE
PRECIPITATION WILL BE TO THE EAST OF THE REGION BY TOMORROW
MORNING, SO WE WILL KEEP THE ENDING TIME AT 11Z AS THE PREVIOUS
FORECAST HAD.

CURRENT RADAR AND SURFACE OBS SHOW THE LEADING EDGE OF THE SNOW
ACROSS THE WESTERN SHORE OF THE CHESAPEAKE ATTM AND IT APPEARS
THAT THE SHOW WILL ARRIVE ACROSS THE DELMARVA OVER THE NEXT FEW
HOURS AND INTO KPHL PERHAPS BY 6 PM. INITIALLY THE LOWER PORTIONS
OF THE ATMOSPHERE ARE QUITE DRY, SO IT MAY TAKE A SHORT PERIOD OF
TIME TO FINALLY GET ANY MEASURABLE AT THE SFC. ONCE THINGS DO GET
SATURATED, A SHORT PERIOD WITH LIGHT TO PERHAPS MODERATE SNOW
COULD OCCUR. A QUICK INCH COULD FALL THIS EVENING. THEN AS DRIER
AIR MOVES IN ALOFT, THE RATES OF SNOW SHOULD DIMINISH AND THE
CHANCES FOR FREEZING DRIZZLE INCREASE. THE BULK OF THE PRECIP
SHOULD FALL IN THE 00Z TO 06Z TIME FRAME AND THEN THINGS SHOULD
WIND DOWN AS UPPER DYNAMICS GET SHEARED OUT. A LIGHT SN OR ZL WILL
PROBABLY CONTINUE INTO THE EARLY MORNING.

THE SYNOPTIC PATTERN BEHIND THE DEPARTING SYSTEM ON MONDAY LOOKS
FAIRLY UNEVENTFUL. HIGH PRESSURE WILL BE ACROSS THE SOUTHEASTERN
STATES AND LOW PRESSURE WILL BE PASSING BY THROUGH CANADA. OUR
REGION WILL BE IN A WESTERLY FLOW OF DRY AIR. TEMPERATURES WILL BE
NEAR NORMAL THROUGH THE TIME WITH ONLY LOW CHANCES FOR PRECIP,
MAINLY ACROSS THE POCONOS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE EXTENDED LOOKS TO BEGIN WITH A CHANCE OF PRECIPITATION AS A
WEAK AREA OF LOW PRESSURE WILL BE MOVING SOUTHEAST OUT OF THE GREAT
LAKES REGION TOWARD THE MID ATLANTIC STATES. THE TEMPERATURES SHOULD
BE LOW ENOUGH FOR ALL SNOW TO OCCUR ACROSS THE ENTIRE AREA. AS THE
LOW PASSES OFFSHORE, IT DOES NOT LOOK TO BE VERY STRONG. HOWEVER,
AFTER IT MOVES OUT TO SEA, IT WILL INTENSIFY RATHER QUICKLY. THIS,
WILL CREATE A RATHER TIGHT PRESSURE GRADIENT ACROSS THE AREA FOR
FRIDAY, CREATING A STRONG, COLD NORTHWEST WIND. FAIR WEATHER WILL
REMAIN FOR FRIDAY THROUGH SATURDAY AS WE WILL BE ON THE NORTHERN
FRINGES OF AN AREA OF HIGH PRESSURE THAT WILL PASS JUST TO OUR
SOUTH. A CLIPPER TYPE SYSTEM WILL SWEEP ACROSS THE NORTHER TIER OF
THE COUNTRY, WITH A WEAK COLD FRONT CROSSING OUR AREA BY SUNDAY.
THIS FRONT DOES NOT LOOK TO CONTAIN MUCH IN THE WAY OF PRECIP, BUT
WE HAVE INCLUDED A SLIGHT CHANCE OF SNOW SHOWERS AS IT MOVES THROUGH.

&&

.AVIATION...
MIDDLE CLOUDS COVERED MOST OF THE REGION. AS THE SNOW ADVANCE, THE
CLOUDS WILL LOWER FIRST TO AROUND 3 THSD FT AND THEN TO AROUND 1
THSD FT AS THE SNOW ARRIVES. THE FIRST FLAKES OF SNOW ARE EXPECTED
TO DEVELOP FROM SW TO NE FROM 20Z TO 00Z AND THEN A STEADY SNOW
AROUND 2 HRS AFTER THE INITIAL FLAKES START FLYING. FROM RDG-TTN
SOUTHWARD, IFR CONDITIONS ARE ANTICIPATED TO DEVELOP IN THE SNOW. AT
AT ABE, MVFR CIGS AND VSBYS ARE FCST WITH THE SNOW. BETWEEN 3 AND 7Z
THE SNOW WILL CHANGE TO MIXED LIGHT SNOW AND FREEZING DRIZZLE WITH
SOME FREEZING RAIN POSSIBLE S OF PHL. IFR CIG AND VSBY ARE EXPECTED.
TEMPS SHOULD RISE ABOVE FREEZING AT ALL BUT RDG/PHL ON MON MRNG
ALLOWING THE PCPN TO CHANGE TO DRIZZLE BUT IFR CONDITIONS SHOULD
CONTINUE. ON MONDAY AFTN, CIG/VSBY SHOULD GRADUALLY IMPROVE TO MVFR.

&&

.MARINE...
WINDS AND SEAS ARE BELOW SCA AND ARE EXPECT TO REMAIN BELOW 25 KT
AND 5 FT UNTIL LATE MONDAY NIGHT  WHEN WINDS APPROACH 25KT AND SEAS
GET TO 5 FT WITH A DEVELOPING NW WIND.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR PAZ054-055-060>062-067>071.

NJ...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR NJZ001-007>010-012>027.

DE...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR DEZ001>004.

MD...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     MONDAY FOR MDZ008-012-015-019-020.

MARINE...NONE.
&&

SHORT TERM...OHARA
LONG TERM...ROBERTSON
AVIATION...STAUBER
MARINE...STAUBER
Hazardous weather outlook, Jan 21, 5:50 AM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
550 AM EST SUN JAN 21 2007

ANZ450>452-NJZ001-007>010-012>015-017>020-022-025>027-PAZ054-055-
060>062-067>071-221100-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-ATLANTIC-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
550 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA AND NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW AND FREEZING DRIZZLE ARE POSSIBLE FROM LATE TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ430-431-453>455-DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-
023-024-221100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
550 AM EST SUN JAN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
MARYLAND, DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM LATE TODAY INTO TONIGHT
FOR LIGHT SNOW AND FREEZING DRIZZLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Salem

When
January 21, 5:00 PM EST to January 22, 5:00 AM EST
Where
Salem forecast zone
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Cumberland

When
January 21, 5:00 PM EST to January 22, 5:00 AM EST
Where
Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
January 21, 5:30 PM EST to January 22, 5:00 AM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Western Cape May

When
January 21, 5:30 PM EST to January 22, 5:00 AM EST
Where
Western Cape May forecast zone
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Eastern Cape May

When
January 21, 5:30 PM EST to January 22, 5:00 AM EST
Where
Eastern Cape May forecast zone
Reported by
Trained Spotter
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
January 21, 6:00 PM EST to January 22, 5:30 AM EST
Where
Northwestern Burlington forecast zone
Deaths
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Western Atlantic

When
January 21, 6:00 PM EST to January 22, 5:00 AM EST
Where
Western Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
January 21, 6:00 PM EST to January 22, 5:00 AM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Southeastern Burlington

When
January 21, 6:30 PM EST to January 22, 5:30 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Eastern Atlantic

When
January 21, 6:30 PM EST to January 22, 5:30 AM EST
Where
Eastern Atlantic forecast zone
Reported by
Trained Spotter
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ocean

When
January 21, 7:00 PM EST to January 22, 6:00 AM EST
Where
Eastern Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Winter Weather, Western Ocean

When
January 21, 7:00 PM EST to January 22, 6:00 AM EST
Where
Western Ocean forecast zone
Reported by
Trained Spotter
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Northwestern Burlington2007-01-2221MaleVehicle/Towed TrailerDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 12315, 12316, 12314, 12317, 12318, 12310, 12312, 12313, 12309, 12311, 12307, 12308.